Illinois, 2020

Strong Wind in Illinois, April 25, 2020

April 25, 2020 · NWS PAH · 3 events in 3 counties and zones

Northwest winds gusted as high as 40 to 45 mph in portions of southern Illinois, mainly in the Mississippi River counties. The peak gust at the Carbondale airport was 44 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Northwest winds gusted as high as 40 to 45 mph in portions of southern Illinois, mainly in the Mississippi River counties. The peak gust at the Carbondale airport was 44 mph. The strong winds occurred in the wake of a low pressure center moving east across western Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 25, 11:19 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 25, 11:19 AM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1219 PM CDT Sat Apr 25 2020

.UPDATE...
Issued at 1211 PM CDT Sat Apr 25 2020

Updated aviation discussion for 18z TAFs.

&&

.SHORT TERM...(Today through Monday night)
Issued at 350 AM CDT Sat Apr 25 2020

Upper level low pressure system will rotate east through the lower
OH Valley today, bringing scattered to numerous showers to the
region. Ahead of the associated surface low, currently located
over sw MO, we may even see a few thunderstorms. Highest storm
chances will will be over western KY this afternoon as the
instability increases (500-1000 J/KG) ahead of the low during
peak heating of the day. Cannot rule out a few stronger and
possibly even an isolated severe storm or two as shear profiles
favor some supercells potential, esp over the Pennyrile region of
western KY. If convection manages to train, would need to monitor
for some flash flooding potential also. Would not be unheard of to
get a few cold air funnel reports underneath the upper low. General
rainfall amounts are expected to be in the 3/4" to 1.5" category
over much of the forecast region.

A second wave of energy is expected to rotate southeast around the
back side of the H50 low later tonight/Sunday. This will result in
prolonged chances for at least some sct showers, mainly along/east
of the MS River. Gradient winds will also kick up substantially
behind the surface low tonight into Sunday. Will likely see some
gusts 30-35 mph, but not expecting headline criteria (gusts over
40 mph) at this time. May warrant an SPS though.

Looking as though things should finally calm down Sunday night
into Monday as a narrow ridge of high pressure moves east across
the region. Winds will turn more southerly on the back/west side
of the surface high Monday afternoon/evening. This, along with
some sunshine, should help boost afternoon temps back up to near
70 at most locations.

.LONG TERM...(Tuesday through Friday)
Issued at 350 AM CDT Sat Apr 25 2020

As a large ridge aloft builds over the western CONUS, northern
stream shortwave energy in the mid levels is progged to vigorously
dig southeastward through the Midwest Tue/Wed, possibly slowing down
later in the week, if the 00Z ECMWF depiction verifies. Through Tue
night, the medium range models were in reasonable agreement as to
the positioning of the mid/upper system over northern MO at around
daybreak Wed, with differences thereafter. After Wed morning, the
ECENS/GEFS means were overall more progressive with the feature than
the deterministic ECMWF.

There is a reasonable expectation that this feature will bring a
surface cold front through the PAH forecast area early Wed. Thus,
the model signal remained for associated lift and instability to
generate plenty of shower activity and isolated to scattered tstms
Tue and especially Tue night ahead of the front, though instability/
lapse rates will be on a fairly rapid downside after nightfall.
During this time, in the evening, the best bulk wind shear should be
in place, at least in the western half of the region. As a result,
while parameters for severe weather are not synchronized well, a
strong storm or two cannot be ruled out late Tue.

A dry slot to the southeast of the nearly stacked low may allow a
reduction in cloudiness for part of Wed, especially west, and a
general cessation in pcpn with time overall. However, clouds should
return late with wrap-around energy associated with the mid/upper
low. It will be quite breezy out of the west during the day.

The National Blend of Models tended to keep small probabilities of
measurable pcpn in the eastern third of the region for Wed night/
Thu likely due to the deterministic 12Z ECMWF solution, in part. We
made slight downward adjustments to these PoPs because of the
seemingly more likely aforementioned progressive scenario. Some
adjustments off the blend were also made in the sky grids mainly for
Wed to match PoPs better.

Northwesterly flow aloft and surface ridging should keep the
region's forecast dry for the Thu night/Fri period. Temps through
the extended forecast period are expected to be near or above
average, with a modest cool down Wed through Thu night.

&&

.AVIATION...
Issued at 1211 PM CDT Sat Apr 25 2020

SHRA activity will continue to increase in coverage this
afternoon. Lightning activity will be possible east of the
Mississippi River. -SHRA will gradually end in southeast Missouri
this evening but will continue across most the rest of the area
through the night and into the morning hours on Sunday. MVFR cigs
will become more common by later afternoon and evening. Guidance
is hinting at IFR cigs developing by later evening and continuing
into tomorrow morning across the eastern half of the region
(including KMVN/KEVV/KOWB). VFR conditions over the Ozark
Foothills tonight will likely be slow to progress eastward
towards KCGI until sometime during the day tomorrow. Other concern
is gusty northwest winds of 25-35 kts possible this afternoon and
evening, with strongest over southeast Missouri. A gradual
reduction in wind gusts is expected overnight and tomorrow,
although still in the 20-28 kt range.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...SP
SHORT TERM...GM
LONG TERM...DB
AVIATION...SP
Hazardous weather outlook, Apr 25, 10:26 AM CST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1126 AM CDT Sat Apr 25 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261630-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1126 AM CDT Sat Apr 25 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible today across portions of
western Kentucky, southern Illinois, and southwest Indiana. A few
stronger storms cannot be ruled out. Damaging wind gusts, hail,
lightning and locally heavy rains would be the main storm hazards.

Gusty non-thunderstorm winds will be likely across southeast
Missouri this afternoon. Gusts of 30 to 35 mph are likely, with
localized gusts to 40 mph possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms mainly Tuesday afternoon and
Tuesday night. A slight chance of thunderstorms also exists on
Wednesday for far eastern counties of southwestern Indiana and the
Kentucky Pennyrile region. Strong storms cannot be ruled out
late Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Apr 25, 12:55 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
155 PM CDT SAT APR 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             BREMEN                  37.36N 87.21W
04/25/2020  E1.00 INCH       MUHLENBERG         KY   PUBLIC

            RELAYED VIA TWITTER.

&&

SP
Special weather statement, Apr 25, 1:11 PM CST, 49 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
211 PM CDT Sat Apr 25 2020

ILZ075>078-081>083-085>087-091-INZ081-082-085>088-KYZ010>022-
252130-
Jefferson-Wayne IL-Edwards-Wabash-Franklin-Hamilton-White-
Williamson-Saline-Gallatin-Hardin-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, West Frankfort, McLeansboro, Carmi, Herrin,
Harrisburg, Shawneetown, Elizabethtown, Fort Branch, Petersburg,
Poseyville, Evansville, Boonville, Rockport, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, and Elkton
211 PM CDT Sat Apr 25 2020

...GUSTY THUNDERSTORMS WITH SMALL HAIL AND FUNNEL CLOUDS THIS
AFTERNOON...

Scattered thunderstorms capable of producing gusty winds, small
hail and locally heavy rain will continue through this afternoon.
Additionally, a few cold air funnel clouds have been reported in
Jefferson County, IL, and Posey County, IN. Cold air funnel
clouds rarely touch down, and produce minimal damage if they do
reach the ground.

DWS
Local storm report, Apr 25, 1:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
228 PM CDT SAT APR 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TORNADO          5 NNW MOUNT VERNON      38.00N 87.92W
04/25/2020                   POSEY              IN   BROADCAST MEDIA

            LATE REPORT. BRIEF TOUCHDOWN NORTHWEST OF
            MOUNT VERNON NEAR COPPERLINE ROAD AND BASE
            ROAD INTERSECTION.

&&

SP
Local storm report, Apr 25, 1:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
233 PM CDT SAT APR 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             OWENSBORO               37.78N 87.11W
04/25/2020  E0.70 INCH       DAVIESS            KY   TRAINED SPOTTER

&&

DWS
Special weather statement, Apr 25, 1:45 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Paducah KY
245 PM CDT Sat Apr 25 2020

INZ081-085-086-252030-
Posey IN-Vanderburgh IN-Gibson IN-
245 PM CDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GIBSON...NORTHERN
VANDERBURGH AND EAST CENTRAL POSEY COUNTIES UNTIL 330 PM CDT...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blairsville, or 9 miles west of Evansville, moving northeast at 20
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Evansville, Fort Branch, Haubstadt, Darmstadt, Cynthiana, Blairsville
and Kasson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3817 8746 3808 8747 3795 8771 3806 8784
      3827 8761
TIME...MOT...LOC 1945Z 231DEG 16KT 3805 8770

DWS
Special weather statement, Apr 25, 1:52 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
252 PM CDT Sat Apr 25 2020

KYZ017-022-252030-
Todd KY-Christian KY-
252 PM CDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHRISTIAN AND TODD
COUNTIES UNTIL 330 PM CDT...

At 251 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Hopkinsville to 10 miles
northeast of Erin. Movement was east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hopkinsville, Oak Grove, Elkton, Fort Campbell, Clarksville, Guthrie,
Pembroke, Trenton, Allensville, Allegre and Herndon.

LAT...LON 3675 8706 3664 8706 3664 8762 3682 8764
      3699 8706 3679 8706 3677 8705
TIME...MOT...LOC 1951Z 256DEG 25KT 3676 8757 3638 8753

DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
April 25, 2:00 PM CST to 8:00 PM CST
Where
Alexander forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
April 25, 2:00 PM CST to 8:00 PM CST
Where
Jackson forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Union

When
April 25, 2:00 PM CST to 8:00 PM CST
Where
Union forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883606, 883607, 883608.